New York, 2021

Flash Flooding and Flood in New York, August 23, 2021

August 23, 2021 · NWS ALY · 3 events in 1 county or zone

The broad circulation of what was once Tropical Cyclone Henri spun across eastern New York on Monday, August 23, 2021, producing additional moderate to locally heavy rainfall with Greene County being the hardest hit. 50 inches across much of Greene County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The broad circulation of what was once Tropical Cyclone Henri spun across eastern New York on Monday, August 23, 2021, producing additional moderate to locally heavy rainfall with Greene County being the hardest hit. Storm total rainfall from Henri spanning August 22nd to 23rd ranged between 4.00 to 7.50 inches across much of Greene County. This additional rainfall on the 23rd led to some incidents of flash flooding across the county.

Greene County was one of the several counties that Governor Andrew Cuomo declared a State of Emergency prior to Henri's arrival. President Joe Biden later approved a pre-landfall disaster declaration.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 23, 10:17 AM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 23, 10:17 AM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1117 AM EDT Mon Aug 23 2021

&&

.SYNOPSIS...
Additional showers, associated with Tropical Depression
Henri, will continue through the afternoon hours today before coming
to an end later this evening. Some showers could produce heavy
downpours. In the wake of Tropical Depression Henri, very warm to
hot and humid conditions is expected to develop through Thursday.
Showers and thunderstorms are possible on Thursday ahead of a cold
front. The cold front is expected to pass through the area on Friday
bringing a noticeably cooler and drier airmass into the region
Friday night and Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
**Flood Watch continues for Litchfield, Berkshire, Greene, Columbia,
Ulster, Dutchess, and Windham counties till this evening**

.Update...As of 1100 AM EDT, rainfall associated with Henri is
continuing across the southern half of our CWA this morning. The
center of circulation of Henri looks to be located over southern
Ulster and Dutchess counties at this time. Over the next several
hours, the remnants of Henri are expected to gradually drift
eastward. Drier air is getting wrapped into the center of the
low per GOES 16 water vapor imagery, which is why coverage of
showers has diminished over portions of Ulster and Dutchess
counties over the past hour or so. However, moist southerly flow
ahead of the surface low combined with forcing for ascent from
the upper low will lead to rain, possibly heavy at times,
continuing for the next several hours mainly for areas south and
east of Albany. As the low moves eastward, the band of moderate
to heavy rainfall looks to pivot over the Eastern Catskill,
which is where some the heaviest additional amounts of 1-2" will
be possible through the afternoon. This area, along with
portions of the Mid Hudson Valley and Litchfield County, has
already seen around an inch of rain over the past 3 hours with
over 1.5" in the past 6 hours, so will continue to monitor this
area in particular for any flooding concerns as we head into the
afternoon.

Main change with this update was to increase PoPs through the
afternoon, especially for southern areas. Also made some slight
tweaks to temperatures, dew points, wind, and sky cover to
reflect current trends, but otherwise previous forecast looks
to be in relatively good shape. Previous discussion below goes
into more detail...

.Previous [645 AM EDT] The rain shield associated with Tropical
Depression Henri's pivoting around on the eastern side of the
storm. This includes a band of moderate to heavy rain in the
Poughkeepsie area (Ulster/Dutchess counties). Have issued a
Flood Advisory for Dutchess County as a result. Expect for
showers, moderate to heavy at times, to increase in coverage
over the southern portions of the area eastward into western New
England. Have made adjustments to PoPs, Wx, temperature, and
dewpoint grids to reflect current observations. Rest of forecast
remains on track. See previous discussion below.

As of 4:00 AM EDT, the center of Tropical Depression Henri was
located over southern New York with the rain shield pivoting
from eastern PA and northern NJ into southern New York
(including the eastern Catskills). Additional showers associated
with Tropical Depression Henri are expected to continue through
much of the day today as the rain shield continues to pivot
over the eastern Catskills and mid-Hudson Valley into New
England. So far, 1 to 4 inches of rain has fallen over areas
south of I-90 with the heaviest concentration of QPF located
over Greene County near Tannersville. According to current
guidance, an additional 1-2 inches of rainfall is expected south
of I-90 and over western New England with lighter amounts along
and north of I-90 today as the storm departs to our northeast.
That said, PoPs will decrease in coverage from southwest to
northeast this evening as Henri departs. Limited incoming solar
radiation from the extensive cloud deck associated with Henri
will help to hold high temperatures in the mid to upper 70s
(upper 60s to lower 70s higher elevations).

Tonight, warm and muggy conditions will continue under mostly cloudy
skies. Overnight low temperatures will hold in the mid to upper 60s
(lower 60s higher elevations).

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
Dry and tranquil weather conditions return to the area on Tuesday as
a 1016-1020 hpa high pressure system builds in from the south. Skies
will show improvements throughout the day. This will allow for more
solar radiation than the day before, thus allowing for high
temperatures into the mid to upper 80s along the river valleys
(upper 70s to lower 80s higher elevations).

Tuesday night, light winds, clear to mostly clear skies, and
abundant low level moisture will aid i the development of fog across
the area. Conditions will also be warm and muggy with overnight lows
in the lower to mid 60s along the river valleys (upper 50s higher
elevations).

On Wednesday, the H500 pattern becomes zonal. A mid-upper
perturbation will track along this zonal flow aloft ahead of a storm
system over the north-central U.S./Ontario Canada. Instability
levels and moisture values do creep up over over the course of the
day. However, a 1020 hpa surface high will still be over the area.
That said, most areas should remain dry on Wednesday, however, given
the increasing moisture and instability values, there could be an
isolated shower or thunderstorm that develops during the evening
hours especially west of the Hudson Valley. High temperatures on
Wednesday will be very warm to hot with values in the upper 80s to
near 90 (mid-Hudson valley). Given the humidity that will be in
place, heat indices will approach Heat Advisory levels Wednesday
afternoon. Trends on this will be closely monitored later today.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
We begin the long term period Wednesday night into Thursday with
upper level ridging and southwest winds aloft ushering in a very
warm and humid air mass into eastern NY and western New England.
With 850hPa isotherms and PWATs nearly 2 standard deviations above
normal on Thursday, areas in the Hudson Valley could reach heat
advisory criteria (heat index values 95F or greater) due to the
combination of high temperatures reaching into the mid to upper 80s
(near 90 in the mid-Hudson valley) and dew points in the upper 60s
to low 70s. Upper level ridging shifts into New England during the
day on Thursday with a few shortwave impulses and a weak surface
trough moving into eastern NY behind it during the afternoon hours.
Guidance is in generally good agreement that these features will
result in some scattered afternoon showers and thunderstorms. With
such a warm and humid air mass in place, instability values could
become rather high with potential for heavy downpours given high
PWATs in place.

The stronger parent shortwave will then be tracking well to our
north through northern Quebec on Friday with its trailing cold front
passing through the Northeast. The ECWMF and CMC are in generally
good agreement that the parent trough is displaced well to our north
with a rather moisture starved cold front. This is likely why both
models suggest the front pushes through with little in the way to
QPF. The GFS, on the other hand, shows the parent trough tracking
further south through Quebec and between the strong forcing and
increased moisture along the boundary, it suggests there could be
more appreciable shower/storm activity. We decided to lean closer to
the ECMWF and CMC blend and only placed slight chance POPs for
Friday. Otherwise, temperatures on Friday should be a few degrees
cooler compared to the previous few days but still seasonably warm
and humid, especially south of I-90.

A conspicuous air mass change is then expected Friday night into
Saturday as a strong Canadian high sinks southward and builds into
northern New England. While there should be a period of relief from
the heat and humidity, the boundary from Friday looks to stall in
the mid-Atlantic. There are some discrepancies on exactly how far
south the boundary stalls which will dictate if the entire region
experiences a break from the heat/humidity or if it's just northern
zones. For now, thinking that the Canadian high should provide some
relief Friday night with dew points dropping into the 50s but the
humid and warm air mass may not be far away on Saturday. We show a
mainly dry forecast for Saturday but increased POPs Saturday night
into Sunday as the stalled boundary retreats back northward.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
MVFR conditions will persist at most of the terminals through the
end of the TAF period as an upper level disturbances absorbs what is
left of tropical cyclone Henri and tracks through eastern NY and
western New England today. POU and PSF have the best chance to
experience periods of rain between 15 UTC to 21 UTC during the peak
heating of the day. During any steadier periods of rain, ceilings
and visibilities may drop to IFR, if rain is especially heavy. Due
to low confidence in the exact placement and duration, we chosen not
to drop below MVFR ceilings/visibilities.

ALB and especially GFL may be just north of where the more organized
rain from the remnants of Henri but it may still experience some
scattered showers and even some thunderstorms if there are any
breaks of sun during peak heating hours (15 UTC to 21 UTC Monday).
During any heavier periods of rain or storms, ceilings and
vsibilities may drop to IFR but again due to low confidence on exact
placement of the showers, we used a TEMPO group to highlight the
potential for precipitation. Otherwise, expecting MVFR ceilings
tonight to gradually improve to low end VFR after 15 UTC. During any
periods of showers/storms, CIGS and VIS may quickly drop back to
MVFR.

After 00 UTC, the remnants of Henri exit into New England with
clearing skies expected thereafter. Due to plenty of low level
moisture in place, fog and low stratus may quickly develop resulting
in MVFR or even IFR CIGS/VIS, especially at POU and PSF where more
rainfall is expected during the daytime.

East to southeast winds the rest of tonight will remain sustained
between 5 and 10kts before shifting to the northeast and north this
afternoon as Henri exits into New England. After 00 - 03 UTC, drier
air moves into the region and winds should shift to the northwest
and weaken below 5kts.

Outlook...

Tuesday Night: No Operational Impact. Patchy FG.
Wednesday: No Operational Impact. Patchy FG.
Wednesday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Thursday: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday Night: Low Operational Impact. Slight Chance of SHRA.
Friday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Friday Night: Low Operational Impact. NO SIG WX.
Saturday: Low Operational Impact. Slight Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
No fire weather concerns are expected over the next few days.

Additional showers, associated with Tropical Depression
Henri, will continue through the afternoon hours today before coming
to an end later this evening. Some showers could produce heavy
downpours. In the wake of Tropical Depression Henri, very warm to
hot and humid conditions is expected to develop through Thursday.
Showers and thunderstorms are possible on Thursday ahead of a cold
front. The cold front is expected to pass through the area on Friday
bringing a noticeably cooler and drier airmass into the region
Friday night and Saturday.

Minimum relative humidity values today will range from 80-100%.
Tonight, relative humidity values will max out between 85-100%.
During the day on Tuesday, minimum relative humidity values will
range between 55-80%. Tuesday night, maximum relative humidity
values will range between 80-100%. On Wednesday, minimum relative
humidity values will range between 50-65%.

Winds today will be northerly between 5-10 kts. Tonight, winds will
subside to less than 5 kts out of the west-northwest. On Tuesday,
winds will remain light out of the west-northwest at magnitudes up
to 5 kts. Tuesday night, winds will become light and variable. On
Wednesday, winds will shift out of the south-southwest at magnitudes
of less than 5 kts.

&&

.HYDROLOGY...
Flash flooding and river flooding will continue to be the primary
hydrological concerns in the near term or through the day today. As
of 4:00 AM EDT, any where from 1-4 inches of rain have fallen
approximately from Albany and points south with the heaviest
concentrated over Greene County near Tannersville. As it stands,
Farmington at New Boston, Housatonic River at Coltsville,
Rondout Creek at Rosendale, Schoharie Creek at Prattsville,
Schoharie Creek at Gilboa Bridge, and Williams River near
Rockingham are all forecast to get near (just below or just
above) minor flood stage. Housatonic at Falls Village and at
Gaylordsville are expected to get into minor flood stage during
the day today.

Additional showers, some convective, are expected today as the storm
departs. Given the high PWAT environment with values ranging between
1.75-2.00+ inches, some 1-3 STDEVS above normal, any shower that
develops has the capability of producing localized flash flooding
with rain rates in excess of 1 inch/hr. This is especially true for
areas south of I-90 and across western New England.

Flash flooding and river flooding threats decrease later this
evening/tonight as the storm weakened and departs to our northeast.
Dry weather returns on Tuesday allowing for river levels to recede.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until 8 PM EDT this evening for CTZ001-013.
NY...Flood Watch until 8 PM EDT this evening for NYZ058>061-063>066.
MA...Flood Watch until 8 PM EDT this evening for MAZ001-025.
VT...Flood Watch until 8 PM EDT this evening for VTZ014-015.

&&

UPDATE...
SYNOPSIS...Evbuoma
NEAR TERM...Evbuoma/Main
SHORT TERM...Evbuoma
LONG TERM...Speciale
AVIATION...Speciale
FIRE WEATHER...Evbuoma
HYDROLOGY...Evbuoma
Hazardous weather outlook, Aug 23, 3:14 AM EST, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
414 AM EDT Mon Aug 23 2021

CTZ001-013-MAZ001-025-NYZ058>061-063>066-VTZ014-015-241100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-Western Windham-Eastern Windham-
414 AM EDT Mon Aug 23 2021

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, the eastern Catskills, mid Hudson Valley, and
central and southern Taconics of eastern New York and Windham County
in southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat indices may reach advisory levels in the mid and upper 90s in
the Hudson Valley area of eastern New York Wednesday and Thursday.

There is a chance of thunderstorms Thursday afternoon into the
evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay rainfall amounts and
flooding to the National Weather Service in Albany New York, while
following local, state and CDC guidelines.

NYZ032-033-038>043-047>054-082>084-VTZ013-241100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
414 AM EDT Mon Aug 23 2021

This Hazardous Weather Outlook is for the southern Adirondacks,
Mohawk Valley, Greater Capital Region, northern Taconics, Schoharie
Valley, Helderbergs and the Lake George northern Saratoga Region of
eastern New York and Bennington County southern Vermont.

.DAY ONE...Today and tonight.

Intermittent showers and isolated thunderstorms may be heavy enough
to cause rises on area rivers and streams, as well as some ponding of
water on roadways and poor drainage flooding of low lying areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat indices may reach advisory levels in the mid and upper 90s in
the Hudson Valley area of eastern New York Wednesday and Thursday.

There is a chance of thunderstorms Thursday afternoon into the
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 23, 8:31 AM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
931 AM EDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     HEAVY RAIN       PITTSFIELD              42.42N  73.23W
08/23/2021  M1.93 INCH       BERKSHIRE          MA   WEATHERNET6

            WEATHERNET6

0728 AM     HEAVY RAIN       CAIRO                   42.31N  73.99W
08/23/2021  M2.25 INCH       GREENE             NY   WEATHERNET6

            WEATHERNET6

0733 AM     HEAVY RAIN       GERMANTOWN              42.15N  73.87W
08/23/2021  M2.62 INCH       COLUMBIA           NY   WEATHERNET6

            WEATHERNET6

0750 AM     HEAVY RAIN       WEST KILL               42.20N  74.33W
08/23/2021  M2.95 INCH       GREENE             NY   WEATHERNET6

            WEATHERNET6

0806 AM     HEAVY RAIN       JEFFERSON               42.49N  74.60W
08/23/2021  M1.10 INCH       SCHOHARIE          NY   WEATHERNET6

            WEATHERNET6

0808 AM     HEAVY RAIN       JEFFERSON               42.46N  74.58W
08/23/2021  M2.00 INCH       SCHOHARIE          NY   WEATHERNET6

            WEATHERNET6

0809 AM     HEAVY RAIN       POUGHKEEPSIE            41.70N  73.92W
08/23/2021  M3.90 INCH       DUTCHESS           NY   TRAINED SPOTTER

0810 AM     HEAVY RAIN       PHOENICIA               42.07N  74.34W
08/23/2021  M2.47 INCH       ULSTER             NY   WEATHERNET6

            WEATHERNET6

0829 AM     HEAVY RAIN       OLIVEBRIDGE             41.96N  74.20W
08/23/2021  M3.10 INCH       ULSTER             NY   WEATHERNET6

            WEATHERNET6

0831 AM     HEAVY RAIN       GREENVILLE CENTER       42.41N  74.01W
08/23/2021  M2.25 INCH       GREENE             NY   WEATHERNET6

            WEATHERNET6

0835 AM     HEAVY RAIN       TAGHKANIC               42.09N  73.68W
08/23/2021  M1.20 INCH       COLUMBIA           NY   WEATHERNET6

            WEATHERNET6

0840 AM     HEAVY RAIN       2 SE TIVOLI             42.04N  73.89W
08/23/2021  M1.50 INCH       DUTCHESS           NY   TRAINED SPOTTER

0855 AM     HEAVY RAIN       1 WSW RED OAKS MILL     41.65N  73.90W
08/23/2021  M2.76 INCH       DUTCHESS           NY   TRAINED SPOTTER

0855 AM     HEAVY RAIN       2 SSE POUGHKEEPSIE      41.67N  73.91W
08/23/2021  M3.74 INCH       DUTCHESS           NY   TRAINED SPOTTER

0921 AM     HEAVY RAIN       LIVINGSTON              42.13N  73.79W
08/23/2021  M1.62 INCH       COLUMBIA           NY   WEATHERNET6

            WEATHERNET6

&&

EVENT NUMBER ALY2104045
EVENT NUMBER ALY2104046
EVENT NUMBER ALY2104047
EVENT NUMBER ALY2104048
EVENT NUMBER ALY2104049
EVENT NUMBER ALY2104050
EVENT NUMBER ALY2104051
EVENT NUMBER ALY2104052
EVENT NUMBER ALY2104053
EVENT NUMBER ALY2104054
EVENT NUMBER ALY2104055
EVENT NUMBER ALY2104056
EVENT NUMBER ALY2104057
EVENT NUMBER ALY2104058
EVENT NUMBER ALY2104059

DBT
Local storm report, Aug 23, 8:32 AM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
932 AM EDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       6 WSW KINGSTON          41.90N  74.11W
08/23/2021  M3.20 INCH       ULSTER             NY   COCORAHS

&&

EVENT NUMBER ALY2104060

DBT
Local storm report, Aug 23, 9:37 AM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1037 AM EDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HEAVY RAIN       WOODBURY CENTER         41.55N  73.21W
08/23/2021  M2.04 INCH       LITCHFIELD         CT   TRAINED SPOTTER

            STORM TOTAL. 1.07 SINCE MIDNIGHT.

&&

EVENT NUMBER ALY2104061

DBT
Local storm report, Aug 23, 9:38 AM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1038 AM EDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 SW NORFOLK            41.97N  73.23W
08/23/2021  M2.39 INCH       LITCHFIELD         CT   CO-OP OBSERVER

&&

EVENT NUMBER ALY2104063

DBT
Local storm report, Aug 23, 9:39 AM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1039 AM EDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 SE COLEBROOK          41.98N  73.06W
08/23/2021  M2.24 INCH       LITCHFIELD         CT   TRAINED SPOTTER

&&

EVENT NUMBER ALY2104064

DBT
Local storm report, Aug 23, 9:40 AM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1040 AM EDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HEAVY RAIN       3 S SANDISFIELD         42.07N  73.14W
08/23/2021  M2.59 INCH       BERKSHIRE          MA   TRAINED SPOTTER

&&

EVENT NUMBER ALY2104065

DBT

The radar

The Albany radar (KENX), 32 km away, was scanning. The volume nearest the first event began at 16:41 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flood, Greene

When
August 23, 11:40 AM EST to 3:25 PM EST
Where
Greene County, 0.68 mi S of West Coxsackie to 0.75 mi SSE of West Coxsackie
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
42.360, -73.817

County Route 385 was closed between Bailey Street and Lawrence Avenue under a railroad viaduct due to flooding. This is a typical flood prone spot.

Flash Flood, Greene

When
August 23, 1:00 PM EST to 3:25 PM EST
Where
Greene County, 0.39 mi NNW of Kiskatom to 0.36 mi NW of Kiskatom
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.205, -73.973

Paul Saxe Road was closed at Mountain Turnpike Road in the Town of Catskill due to flash flooding.

Flash Flood, Greene

When
August 23, 1:00 PM EST to 3:25 PM EST
Where
Greene County, 0.31 mi S of Cairo to 0.33 mi NNW of Purling
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.295, -74.001

Mountain Avenue in the Hamlet of Cairo was closed due to flash flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978603, 978601, 978602.